MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS MIA STEM 01 NON-CEM; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS MIA STEM 01 NON-CEM; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75001937
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/11/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a revision surgery of sl-plus mia (non ha) due to loosening.
 
Additional Manufacturer Narrative
It was reported that sl mia stem and a biolox forte ball head were implanted and revised due to loosening of the sl mia stem.Both the stem and the ball head were received for investigation.A visual analysis was conducted.It can be confirmed that both devices were implanted.The stem showed some bone residuals as well as significant signs of wear.There are several scratches on the neck and the cone, which are probably due to the revision surgery.The ball head also shows signs of use with one larger breakout on the polished surface.A material analysis confirmed secondary metal transfer as a result of contact with metal part or surgical instruments during the revision.Also expected primary metal transfer can be found.The ball head shows an area of increased wear, which could have been caused by edge loading, mirco-separation or subluxation.The material analysis did not reveal any deviations from specifications.The density of the matieral is complying with the delivery specification.Also the production documentation review of both devices did not reveal any deviation from standard procedures.No medical documentation with further information were received, therefore a thorough medical assessment could not be performed.For this device combination, one complaint with the same failure mode was reported, however that one was not product related.The combination of the ball head and the stem is approved by smith and nephew.Based on the available information the root cause for the loosening of the stem cannot be determined.At this time, no further action are deemed necessary.Smith and nephew will monitor both devices for further similar issues.The stem and the ball head will be archived.
 
Additional Manufacturer Narrative
It was reported that sl mia stem and a biolox forte ball head were implanted and revised due to loosening of the sl mia stem.Both the stem and the ball head, used in treatment, were received for investigation.A visual analysis was conducted.It can be confirmed that both devices were implanted.The stem showed some bone residuals as well as significant signs of wear.There are several scratches on the neck and the cone, which are probably due to the revision surgery.The ball head also shows signs of use with one larger breakout on the polished surface.A material analysis confirmed secondary metal transfer as a result of contact with metal part or surgical instruments during the revision.Also expected primary metal transfer can be found.The ball head shows an area of increased wear, which could have been caused by edge loading, mircoseparation or subluxation.The material analysis did not reveal any deviations from specifications.The density of the material is complying with the delivery specification.The goldberg score was assessed, it results in a 3 for the sl stem, as more than 30% of the surface area show discolorations.The score for the ball head is a 2, meaning that less than 30% show discoloration.The assessment of the goldberg score is a visual method and subjective.The production documentation review of both devices did not reveal any deviation from standard procedures.No medical documentation with further information were received, therefore a thorough medical assessment could not be performed.For this device combination, one complaint with the same failure mode was reported, however it was not product related.The combination of the ball head and the stem is approved by smith and nephew.The risk of loosening is covered through our risk management files.According to ifu lit no.12.23, ed.05/16, loosening is a possible side effect.Based on the available information the root cause for the loosening of the stem cannot be determined.At this time, no further action are deemed necessary.Smith and nephew will monitor both devices for further similar issues.The stem and the ball head will be returned to the customer.

Brand Name
SL-PLUS MIA STEM 01 NON-CEM
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
MDR Report Key9167874
Report Number9613369-2019-00075
Device Sequence Number2592413
Product Code LZO
UDI-Device Identifier07611996078855
UDI-Public07611996078855
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082371
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/30/2015
Device Model Number75001937
Device Catalogue Number75001937
Device Lot NumberB0800308
Initial Date Received by Manufacturer 09/12/2019
Supplement Date Received by Manufacturer09/12/2019
09/12/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date02/25/2020
08/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;